Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 133, NWS Des Moines, IA

June 13, 2005Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2005, 4:44 PM CDT for Carroll County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2005, 4:44 PM CDT (21:44 UTC)
Expired
Jun 13, 2005, 5:11 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Carroll County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 132144
SVRDMX
IAC027-132215-
/O.NEW.KDMX.SV.W.0133.050613T2144Z-050613T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN WEST CENTRAL IOWA.

* UNTIL 515 PM CDT.

* AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GLIDDEN...OR 41 MILES SOUTHWEST OF FORT DODGE...AND MOVING NORTH AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LANESBORO BY 455 PM CDT.

THE LOCATIONS OF RALSTON AND LIDDERDALE ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4187 9508 4187 9464 4221 9465 4221 9484

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 132200
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT MON JUN 13 2005

IAC027-132215-
/O.CON.KDMX.SV.W.0133.000000T0000Z-050613T2215Z/
CARROLL IA-
500 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CARROLL COUNTY UNTIL
515 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF GLIDDEN...OR 36 MILES SOUTHWEST OF FORT DODGE...AND
MOVING NORTH AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR LANESBORO BY 505 PM CDT.

THE LOCATION OF LIDDERDALE IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4187 9508 4187 9464 4221 9465 4221 9484

$$

JUNGBLUTH
000 
WWUS53 KDMX 132211
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
511 PM CDT MON JUN 13 2005

IAC027-132221-
/O.CAN.KDMX.SV.W.0133.000000T0000Z-050613T2215Z/
CARROLL IA-
511 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY HAS BEEN
CANCELLED...

AT 506 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 11 PM.

LAT...LON 4187 9508 4187 9464 4221 9465 4221 9484

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:35 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 13, 1:35 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
135 PM CDT MON JUN 13 2005

.DISCUSSION...
LOW PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WITH A CLOSED UPPER
LEVEL LOW JUST TO THE WEST OVER CENTRAL NEBRASKA. DRY AIR IS
PUNCHING UP INTO SOUTHEAST NEBRASKA WITH MID TO UPPER 40 DEWPOINTS
STREAMING TOWARDS WESTERN IOWA. STRONG KINEMATIC FORCING NOW MOVING
INTO CENTRAL IOWA AND HAVE STEEPENING LAPSE RATES WITH COOLING MID
LEVEL TEMPERATURES ARRIVING. STORMS ARE EXPECTED TO FIRE BETWEEN 2-4
PM TODAY AND SOME OF THE STORMS WILL BECOME RAPIDLY SEVERE.
SUPERCELLS WILL LIKELY BE THE PRIMARY STORM MODE WITH INCREASING
EFFECTIVE SHEARS OF 45 TO 60 KTS. THE MAIN THREATS WILL BE GOLFBALL
SIZED HAIL WITH LOW FREEZING LEVELS AND STEEP LAPSE RATES...WIND
GUSTS TO 75 MPH ALSO POSSIBLE WITH NEAR UNIDIRECTIONAL FLOW ABOVE
THE LOW LEVELS. THE TORNADO THREAT WILL HOWEVER BE LIMITED DUE TO
RELATIVELY HIGH LCL VALUES. THE GREATEST THREAT WILL BE OVER THE FAR
NORTHWEST NEAR THE SFC LOW AND ACROSS THE FAR EAST WHERE MORE LOW
LEVEL MOISTURE IS AVAILABLE. BUNKERS RIGHT MOVER SUPERCELL MOTIONS
ARE NORTHEAST AT 40KTS SO STORMS WILL BE MOVING RAPIDLY. THE SEVERE
THREAT IS EXPECTED TO DIMINISH AFTER 9 PM THOUGH THUNDERSTORMS WILL
REMAIN POSSIBLE THROUGHOUT THE NIGHT...ESPECIALLY OVER THE NORTH
WHERE SOME WEAK INSTABILITY REMAINS.

WRAP AROUND CLOUD COVER WILL LIKELY HANG AROUND THROUGH TUESDAY WITH
SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DURING
THE AFTERNOON ACROSS THE NORTHEAST HALF OF THE AREA. THE CLOUDS WILL
HOLD TEMPERATURES INTO THE UPPER 60S TO MIDS 70S FOR HIGHS. FOR THE
REMAINDER OF THE PERIOD A WARMING TREND WILL COMMENCE WITH THE UPPER
LEVEL RIDGE OF HIGH PRESSURE STRENGTHENING OVER THE CENTRAL CONUS. A
STRONG THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS AND ITS
INFLUENCE WILL SPILL OVER INTO IOWA ESPECIALLY FOR THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK. REMAINED SEVERAL DEGREES ABOVE MEX
GUIDANCE FOR THIS PERIOD FOR HIGHS WITH AMPLE SUNSHINE EXPECTED AND
PLENTIFUL INSULATION FOR SUMMER LIKE TEMPERATURES TO ARRIVE. HAVE
REMAINED DRY FOR THE EXTENDED BUT WILL NEED TO MONITOR SOME
POTENTIAL WEAKNESSES IN THE UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY
NIGHTS WITH THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP FARTHER SOUTH
THAN CURRENTLY ANTICIPATED AND FOLLOWING THE MEAN NW FLOW INTO IA.
CONFIDENCE NOT HIGH WITH THIS SCENARIO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jun 13, 3:45 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT MON JUN 13 2005

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-
083>086-094>097-141130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
345 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MID IOWA GENERALLY
ALONG AND EAST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE
ISOLATED TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE
WIND GUSTS. THE MAIN THREAT TIME IS THROUGH 8 PM. SCATTERED
THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS CENTRAL IOWA
LATE AFTERNOON AND EVENING.  THE STORMS SHOULD MOVE EAST OF THE AREA
BY 830 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 8 PM TONIGHT.

IAZ033-044-045-057-058-070-071-081-082-092-093-141130-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
345 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF MID IOWA
GENERALLY WEST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
IN WESTERN IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED
TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND
GUSTS. THE MAIN THREAT TIME IS THROUGH 630 PM. SCATTERED
THUNDERSTORMS WILL MOVE NORTHEAST ACROSS IOWA LATE AFTERNOON AND
EVENING.  THE STORMS SHOULD MOVE EAST OF I35 BY 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 630 PM THIS EVENING.

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:21 PM CDTSevere Thunderstorm WarningDMXMadison56 min
Jun 13, 4:57 PM CDTSevere Thunderstorm WarningDMXGreene49 min
Jun 13, 5:37 PM CDTSevere Thunderstorm WarningDMXEmmet44 min
Jun 13, 5:57 PM CDTSevere Thunderstorm WarningDMXWebster48 min
Jun 13, 6:04 PM CDTTornado WarningDMXDallas42 min
Jun 13, 6:05 PM CDTSevere Thunderstorm WarningDMXBoone41 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningDMXHancock34 min
Jun 13, 6:49 PM CDTTornado WarningDMXRinggold, Taylor47 min
Jun 13, 6:55 PM CDTSevere Thunderstorm WarningDMXDallas, Polk53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.